Alert archive / Montana / Winter Storm Warnings in 2021

Winter Storm Warning 3, NWS Billings, MT

March 19, 20214 counties in Montana

NWS Billings, MT issued this winter storm warning at Mar 19, 2021, 1:06 PM MDT for 4 counties in Montana. It took effect at Mar 19, 2021, 9:00 PM MDT. It was in force for 29 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 2021, 1:06 PM MDT (19:06 UTC)
In effect from
Mar 19, 2021, 9:00 PM MDT
Expired
Mar 21, 2021, 2:19 AM MDT
In force
29 hr
Issued by
NWS Billings, MT

Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 93 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 1:00 AM MDTSNOW 313 Ene Wilsall, MT
Mar 20, 9:00 AM MDTSNOW 16 Nne Red Lodge, MT
Mar 20, 12:00 PM MDTSNOW 45 W Red Lodge, MT
Mar 20, 12:00 PM MDTHEAVY SNOW 62 N Cooke City, MT
Mar 20, 12:00 PM MDTHEAVY SNOW 914 W Nye, MT
Mar 20, 12:00 PM MDTHEAVY SNOW 93 N Cooke City, MT
Mar 20, 4:00 PM MDTHEAVY SNOW 1218 Sw Fishtail, MT
Mar 20, 5:00 PM MDTSNOW 3.91 S Red Lodge, MT
Mar 21, 1:00 AM MDTSNOW 414 W Nye, MT
Mar 21, 1:00 AM MDTHEAVY SNOW 75 W Red Lodge, MT
Mar 21, 1:00 AM MDTHEAVY SNOW 82 N Cooke City, MT
Mar 21, 1:00 AM MDTHEAVY SNOW 83 N Cooke City, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS45 KBYZ 191906
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
106 PM MDT Fri Mar 19 2021

MTZ067-200315-
/O.NEW.KBYZ.WS.W.0003.210320T0300Z-210321T0900Z/
Absaroka/Beartooth Mountains-
Including the locations of Cooke City and Silver Gate
106 PM MDT Fri Mar 19 2021

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 AM MDT 
SUNDAY...

* WHAT...Periods of heavy snow expected. Total snow accumulations 
  10-15 inches. Winds gusting as high as 30 mph.

* WHERE...Absaroka/Beartooth Mountains.

* WHEN...From 9 PM this evening to 3 AM MDT Sunday.

* IMPACTS...Recreation in the high country will be impacted by heavy 
  accumulating snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Be prepared and dress for 
winter weather conditions. For the latest road conditions, call 5 1 
1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Tesar
4 follow-up statements
429 
WWUS45 KBYZ 200106
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
706 PM MDT Fri Mar 19 2021

MTZ067-200915-
/O.CON.KBYZ.WS.W.0003.210320T0300Z-210321T0900Z/
Absaroka/Beartooth Mountains-
Including the locations of Cooke City and Silver Gate
706 PM MDT Fri Mar 19 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY...

* WHAT...Periods of heavy snow expected. Total snow accumulations 10 
  to 15 inches. Winds gusting as high as 30 mph.

* WHERE...Absaroka/Beartooth Mountains.

* WHEN...Until 3 AM MDT Sunday.

* IMPACTS...Recreation in the high country will be impacted by heavy 
  accumulating snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Be prepared and dress for 
winter weather conditions. For the latest road conditions, call 5 1 
1.

&&

$$

MTZ056-066-200915-
/O.NEW.KBYZ.WW.Y.0013.210320T0600Z-210321T0900Z/
Red Lodge Foothills-Beartooth Foothills-
Including the locations of Red Lodge
706 PM MDT Fri Mar 19 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM 
MDT SUNDAY...

* WHAT...Wet snow expected. Total snow accumulations between 2 to 5 
  inches.

* WHERE...Beartooth Foothills and Red Lodge Foothills.

* WHEN...From Midnight tonight to 3 AM MDT Sunday.

* IMPACTS...Plan on slippery road conditions and areas of poor 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. For the latest road 
conditions, call 5 1 1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Carrothers
057 
WWUS45 KBYZ 200823
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
223 AM MDT Sat Mar 20 2021

MTZ067-201630-
/O.CON.KBYZ.WS.W.0003.000000T0000Z-210321T0900Z/
Absaroka/Beartooth Mountains-
Including the locations of Cooke City and Silver Gate
223 AM MDT Sat Mar 20 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY...

* WHAT...Heavy snow occurring. Total snow accumulations 10 to 15 
  inches. Winds gusting as high as 30 mph.

* WHERE...Absaroka/Beartooth Mountains.

* WHEN...Until 3 AM MDT Sunday.

* IMPACTS...Recreation in the high country will be impacted by heavy 
  accumulating snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Be prepared and dress for 
winter weather conditions. For the latest road conditions, call 5 1 
1.

&&

$$

MTZ056-066-201630-
/O.CON.KBYZ.WW.Y.0013.000000T0000Z-210321T0900Z/
Red Lodge Foothills-Beartooth Foothills-
Including the locations of Red Lodge
223 AM MDT Sat Mar 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY...

* WHAT...Wet snow occurring. Total snow accumulations between 2 to 5 
  inches.

* WHERE...Beartooth Foothills and Red Lodge Foothills.

* WHEN...Until 3 AM MDT Sunday.

* IMPACTS...Plan on slippery road conditions and areas of poor 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. For the latest road 
conditions, call 5 1 1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Vertz
980 
WWUS45 KBYZ 202057
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
257 PM MDT Sat Mar 20 2021

MTZ067-210500-
/O.CON.KBYZ.WS.W.0003.000000T0000Z-210321T0900Z/
Absaroka/Beartooth Mountains-
Including the locations of Cooke City and Silver Gate
257 PM MDT Sat Mar 20 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY...

* WHAT...Heavy snow occurring. Additional snow accumulations between 
  2 to 7 inches.

* WHERE...Absaroka/Beartooth Mountains.

* WHEN...Until 3 AM MDT Sunday.

* IMPACTS...Recreation in the high country will be impacted by heavy 
  accumulating snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. For the latest road 
conditions, call 5 1 1.

&&

$$

MTZ056-066-210500-
/O.CON.KBYZ.WW.Y.0013.000000T0000Z-210321T0900Z/
Red Lodge Foothills-Beartooth Foothills-
Including the locations of Red Lodge
257 PM MDT Sat Mar 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY...

* WHAT...Wet snow occurring. Additional snow accumulations between 1 
  to 3 inches.

* WHERE...Beartooth Foothills and Red Lodge Foothills.

* WHEN...Until 3 AM MDT Sunday.

* IMPACTS...Plan on slippery road conditions. Roads, and especially 
  bridges and overpasses, will likely become slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. For the latest road 
conditions, call 5 1 1.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Reimer
164 
WWUS45 KBYZ 210819
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
219 AM MDT Sun Mar 21 2021

MTZ067-210930-
/O.CAN.KBYZ.WS.W.0003.000000T0000Z-210321T0900Z/
Absaroka/Beartooth Mountains-
Including the locations of Cooke City and Silver Gate
219 AM MDT Sun Mar 21 2021

...WINTER STORM WARNING IS CANCELLED...

No more snow is occurring in the mountains, hence have cancelled the 
winter storm warning.

$$

MTZ056-066-210930-
/O.CAN.KBYZ.WW.Y.0013.000000T0000Z-210321T0900Z/
Red Lodge Foothills-Beartooth Foothills-
Including the locations of Red Lodge
219 AM MDT Sun Mar 21 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has moved out of the area, hence have cancelled the winter 
weather advisory. Be aware of slick roads until sunrise.

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Vertz

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 19, 2:43 AM MDT, 10 hours 23 minutes earlier.

Area forecast discussion, Mar 19, 2:43 AM MDT, 10 hours 23 minutes before
Area Forecast Discussion
National Weather Service Billings MT
243 AM MDT Fri Mar 19 2021

.DISCUSSION...
Tonight through Saturday night...

After a very warm and dry Friday, a pattern change will bring wet
conditions and cooler temperatures to the area Saturday, near-
normal temperatures sticking around for the start of next week.

Above normal heights and downslope flow will bring about
temperatures flirting with the 70s today, which will be the first
time Billings has hit 70 since all the way back on November 5th.
Some stronger winds gusting near 30 mph will occur along the
foothills today, but away from the foothills, winds will remain
relatively light.

Tonight, ample moisture and ascent will move into the area to
bring precipitation to much of the area. The nose of an upper jet
will point into southern Montana, and combined with some good
frontogenesis and a very saturated atmosphere will produce snow
in the mountains and rain in the lower elevations. Snow amounts
will vary greatly in the mountains as this is a relatively warm
system, so the peaks could get up to 15 inches, while the valley
will see more like 6-10 inches as they could become a rain/snow
mix in the afternoon. Foothills will be more of a rain/snow mix
more focused on rain, but latest guidance have trended colder for
Saturday's highs, which just a few degrees cooler (highs currently
in the low to mid 40s) could result more snow than currently
anticipated, which is only a couple inches. Red Lodge are could
see some localized snow banding in the evening with modest lapse
rates and some weak instability present, as well as a shot of some
northerly, upslope flow that tends to favor them. Rain amounts
have been trending upward the past two days, and while the ranges
of a quarter to half inch of QPF is still the estimate at this
time, the possibility still exists for some localized areas to
receive up to an inch of rain. Amounts are smaller for far SE
Montana. All precipitation should be out of the area by Sunday
morning.

Downslope flow quickly returns for Sunday to bounce temperatures
back into the lower 50s, with a relatively zonal flow aloft to
persist for the start of next week.

Vertz

Sunday through Friday....

The extended forecast looks active with several waves streaming
through in generally northwest flow, as an upper ridge stays
mainly in place over the east Pacific. Each of these waves will
have decent instability but limited on moisture. That being said,
set up there to keep PoPs in the forecast and provide several
chances for precipitation Sunday through Friday.

The first wave exits the area on Sunday, with lingering snow
showers over the higher terrain. Another system quickly follows
for Monday night and Tuesday. This wave drops a cut off low into
Wyoming and Colorado quickly Tuesday, so this will limit impact on
the area. A cold front will push through Tuesday afternoon as the
low sinks south and provides a quick glancing blow of chilly air
over the east. Winds will develop along the western foothills
Wednesday afternoon and night, as a lee surface trough forms on
the front side of the next upper shortwave trough. Bumped winds up
for Livingston, Big Timber and Nye for the period. This next wave
will arrive Thursday and Friday and provide the opportunity for
banding precipitation as the flow becomes northwest through the
entire column.

Temperatures will be on the seasonal side with highs ranging from
the mid 40s to mid 50s. TWH
&&

.AVIATION...

VFR conditions will prevail today. SW wind gusts of 25-35 knots
expected around KLVM through the period. Isolated rain showers
will develop over the west (KLVM-KHWQ) by late afternoon.
Mountains will become obscured tonight as snow showers develop
over the higher terrain. JKL/TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 068 038/045 033/051 030/052 033/049 030/054 035/052
    0/U 48/R    40/B    01/B    23/O    11/B    14/O
LVM 060 034/041 027/045 027/046 029/044 027/050 033/047
    2/R 67/O    40/B    02/O    43/S    11/N    24/O
HDN 069 037/046 032/051 027/054 031/051 028/055 033/055
    0/U 28/R    40/B    00/B    23/O    11/B    13/R
MLS 067 034/047 032/049 028/053 031/050 027/053 033/055
    0/U 16/R    40/B    00/B    11/B    00/B    11/E
4BQ 067 035/055 033/048 028/053 031/049 027/052 031/055
    0/U 04/R    50/B    00/U    12/R    10/B    02/R
BHK 065 031/056 030/048 026/052 028/048 024/050 029/053
    0/U 03/R    50/B    00/B    11/E    00/U    01/E
SHR 062 036/044 028/044 023/049 026/044 024/049 027/050
    0/U 16/R    72/S    01/B    25/S    21/B    14/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Mar 19, 11:15 AM MDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1115 AM MDT Fri Mar 19 2021

MTZ067-068-171-WYZ198-191815-
Absaroka/Beartooth Mountains-Crazy Mountains-
Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains-
1115 AM MDT Fri Mar 19 2021

This Hazardous Weather Outlook is for portions of south central
Montana and north central Wyoming.

* WHAT... Snow in the mountains.

* WHERE... Beartooth/Absaroka, Crazy, Pryor, and Bighorn Mountains.

* WHEN... Friday night through Saturday.

* DETAILS... Snow looks to occur in the mountains above 5000 ft,
  with a rain and snow mix in the valleys. The Beartooths look to
  get up to a foot of snow, with a few inches of wet snow possible
  in the other mountain ranges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned for further updates. Recreationists should take caution
as backcountry conditions may become difficult this weekend.
Additional graphics can be found at:

https://www.weather.gov/billings

&&

MTZ029>034-036-037-040-042-056>058-063>066-138-139-141-169-170-172-
173-228-235-WYZ199-191815-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Southern Big Horn-Southeastern Carbon-
Northern Sweet Grass-Bighorn Canyon-Northern Carbon-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Sheridan Foothills-
1115 AM MDT Fri Mar 19 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

No hazardous weather is expected at this time.

Nearby

Winter Storm Warnings in Montana, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.